Kansas, 2017

Hail in Kansas, August 9, 2017

August 9, 2017 · NWS ICT · 5 events in 2 counties and zones

Isolated severe storms developed along the intersection of an outflow boundary and a cold front as it dropped south out of northern Nebraska. The supercells produced hail up to golf ball size across portions of central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Isolated severe storms developed along the intersection of an outflow boundary and a cold front as it dropped south out of northern Nebraska. The supercells produced hail up to golf ball size across portions of central Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 9, 1:06 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 9, 1:06 PM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
206 PM CDT Wed Aug 9 2017

.SHORT TERM...(This evening through Saturday night)
Issued at 206 PM CDT Wed Aug 9 2017

Showers and storms that are lingering over east/central KS look
to be the result of 850-700mb moisture advection that will
continue this afternoon over at least eastern KS. Meanwhile,
surface based storm development is expected along a surface trough
from central Nebraska into far nw KS. This activity is expected
to try and work to the southeast this evening, potentially
impacting at least central KS. Also cant rule out at least some
iso activity just about anywhere tonight as mid level warm
advection remains with minimal capping.

Low level moisture will remain on the high side for Thu which will
lead to some better instability with the airmass remaining
uncapped. Not much in the way of surface focus for activity Thu
with upslope processes over the high Plains providing the most
likely forcing for development. There is strong model agreement in
widespread storms developing Thu evening as 850-700mb theta-e
advection and moisture transport really ramps up. In addition, a
decent upper jet looks to track across northern KS Thu night,
placing much of the forecast area in the right entrance region of
the jet. Even with meager instability, with increasing shear,
can't rule out a strong/severe storm Thu night, however feel that
high rainfall rates and potential flooding will be the bigger
issue. This will mainly be due to an unseasonal high PW airmass
in place.

Bulk of the activity should be pushing south of the forecast area
for Fri with just some lingering sct activity over far southern
KS. Pattern looks to become active again Sat into Sat night as
both ECMWF and GFS agree on shortwave energy digging across the
northern Rockies and swinging into the northern Plains.

Even though higher dewpoints will continue to make it feel muggy,
confidence is high that afternoon maxes remain below seasonal
normals as they continue to top out in the 80s.

.LONG TERM...(Sunday through Wednesday)
Issued at 206 PM CDT Wed Aug 9 2017

There is decent agreement between medium range models in some weak
ridging setting up over the Rockies/high Plains for Sun into Mon
with a shortwave trough anchored from the Great Lakes into the
Ohio Valley. The big question for our precip chances through these
periods will be how far south the baroclinc zone gets pushed. If
it hangs up over southern KS then we would likely continue at
least some sct storm chances. However, there are also model
solutions pushing the front down into OK which would greatly
diminish our precip chances. So with model differences will not go
too far yet in either direction. Confidence is much higher with
regards to temps, as they will remain well below seasonal
averages through these extended periods.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1235 PM CDT Wed Aug 9 2017

With lots of low level moisture in place, we will continue to see
the low level cumulus in the mvfr range periodically with a
mixture of rw and isolated trw at most sites. The scattered rw/trw
will continue through the late evening and overnight hours ahead
of a front that will move across on Thursday. This is the
beginning of a very unsettled pattern that will last into the
weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    81  68  87  68 /  50  30  20  70
Hutchinson      80  66  86  66 /  60  30  20  60
Newton          80  66  85  66 /  70  30  20  60
ElDorado        82  66  85  67 /  50  30  20  60
Winfield-KWLD   84  68  87  68 /  30  40  30  70
Russell         79  63  84  63 /  30  30  30  40
Great Bend      79  65  85  65 /  30  40  30  50
Salina          78  65  86  66 /  70  30  20  40
McPherson       79  65  86  65 /  70  30  20  50
Coffeyville     84  68  85  68 /  20  40  40  60
Chanute         83  67  84  68 /  30  30  30  50
Iola            83  66  84  67 /  30  30  30  50
Parsons-KPPF    84  68  84  68 /  20  40  40  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...CWH
Hazardous weather outlook, Aug 9, 2:54 PM CST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
354 PM CDT Wed Aug 9 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-101015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
354 PM CDT Wed Aug 9 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This afternoon and Tonight

Scattered storms will be possible into the early evening hours.  A
few storms west of I-135 will be capable of producing quarter size
hail, winds to 60 mph along with heavy rainfall. For the remainder
of the overnight hours the stronger storms will be capable of 50 mph
winds, small hail and brief heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances will increase Thursday evening, especially
across southern Kansas. While a couple severe storms producing large
hail and downburst winds can't be ruled out, the bigger threat looks
to be heavy rain and potential flooding Thursday night.

Scattered storm chances will continue over much of the area for the
weekend into the start of the work week. Some of these storms could
become strong, and will be capable of producing gusty winds, small
hail, and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Lawson

In the hours before

Special weather statement, Aug 9, 1:50 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
250 PM CDT WED AUG 9 2017

KSZ032-092015-
Russell KS-
250 PM CDT WED AUG 9 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Russell County in central Kansas...

* Until 315 PM CDT

* At 247 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Milberger, or 8 miles southeast
  of Walker...moving east at 10 mph.

Hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Milberger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3870 9904 3886 9904 3886 9873 3870 9873
TIME...MOT...LOC 1949Z 285DEG 8KT 3877 9896

HAYES
Special weather statement, Aug 9, 2:25 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
325 PM CDT WED AUG 9 2017

KSZ032-047-092100-
Russell KS-Barton KS-
325 PM CDT WED AUG 9 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Russell County in central Kansas...
  North central Barton County in central Kansas...

* Until 400 PM CDT

* At 322 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall over Milberger,
  or 12 miles south of Russell...moving east at 20 mph.

Hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Milberger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3866 9899 3883 9903 3883 9873 3864 9871
TIME...MOT...LOC 2024Z 292DEG 18KT 3871 9888

HAYES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Barton

When
August 9, 2:57 PM CST
Where
Barton County, 0.54 mi W of Hoisington
Measured
1.75 in hail
Reported by
Public
Coordinates
38.520, -98.780

Hail, Barton

When
August 9, 3:00 PM CST
Where
Barton County, 0.54 mi W of Hoisington
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.520, -98.780

Hail, Barton

When
August 9, 3:01 PM CST
Where
Barton County, 0.54 mi E of Hoisington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.520, -98.760

Hail, Barton

When
August 9, 3:35 PM CST
Where
Barton County, 0.54 mi E of Albert
Measured
1.75 in hail
Reported by
Public
Coordinates
38.450, -99.010

Hail, Harper

When
August 9, 6:20 PM CST
Where
Harper County, 4.15 mi N of Anthony
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.210, -98.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710569, 710570, 710573, 710574, 710575.